FDA further restricts pain medication use in kids

Jane Richards
April 21, 2017

The Food and Drug Administration on Thursday sharply ratcheted up its warnings about giving children prescription medicines with codeine and tramadol, saying the drugs could cause severe breathing problems and death. "They are powerful, effective medicines when used right [but] they can cause a lot of harm when they're not".

"It's very hard to determine which child or mother has this risk, so that's why we've taken this action today", Dr. Douglas Throckmorton, deputy center director for regulatory programs at the FDA's Center for Drug Evaluation and Research, said in a media briefing Thursday.

In the body, opioid painkillers and cough medicines are broken down into morphine. It also identified three deaths and six other cases of serious breathing problems reported between January 1969 and March 2016 in children taking tramadol. The FDA also said breastfeeding women shouldn't take them because of possible harm to the baby.

Thursday's announcement was a partial acceptance of 2015 recommendations by an independent advisory committee that recommended the agency restrict prescription of codeine-containing drugs for children and also voted overwhelmingly against over-the-counter sale of codeine-containing cough syrup for children.

"The science is clear, so why did it take nearly 18 months since the FDA's public meeting on the exact same issue?" Tramadol is approved only to treat pain in adults, but data show it is being used in children and adolescents, the FDA said.

Warning labels on medications with codeine or tramadol will be strengthened to reflect these potential dangers, the FDA said in a statement. The proportion of people with the enzyme variant, which is genetic, is thought to be between 1 and 10 percent.

Among the updates are contraindications for use of codeine or tramadol in all children younger than 12 years, warnings about their use in children 12-18 years of age with certain medical conditions, and a stronger warning recommending against their use in nursing mothers.

"Children who received codeine or tramadol have experienced life-threatening respiratory depression and death because they metabolize (or break down) these medicines much faster than usual (called ultra-rapid metabolism), causing dangerously high levels of active drug in their bodies."

Regulators in Europe, Canada and Australia have all restricted the use of medicines containing codeine for children. The FDA urged parents to carefully read labels of nonprescription cough medicines to avoid codeine and to consult a doctor or pharmacist if needed.

Other reports by VgToday

Discuss This Article

FOLLOW OUR NEWSPAPER